[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 19, 1982

Oleander Interference in the Digoxin Radioimmunoassay in a Fatal Ingestion

Author Affiliations

From the Toxicology Laboratories (Dr Osterloh) and Department of Medicine (Dr Pond), Northern California Occupational Health Center, San Francisco General Hospital, and the Emergency Department, Contra Costa County Medical Service (Dr Herold), Martinez, Calif.

JAMA. 1982;247(11):1596-1597. doi:10.1001/jama.1982.03320360046030
Abstract

An elderly woman allegedly ingested oleander leaves and died. Ventricular arrhythmias and asystole were unresponsive to cardiopulmonary resuscitation, pharmacologic agents, and cardioversion. The patient, who had no access to digoxin, had an initial serum digoxin concentration of 5.8 ng/mL. Cross-reactivities between oleander extract and pure oleandrin and digoxin in the digoxin radioimmunoassay were 100:1 and 29,000:1, respectively. We postulate that glycosides in oleander leaves produced the elevated serum digoxin concentration. Based on an assumed volume of distribution of the oleander glycosides of 1 L/kg, the calculated lethal dose absorbed by our patient was 200 times greater than lethal doses in several animal species and corresponded to the absorption of 4 g of oleander leaves.

(JAMA 1982;247:1596-1597)

×